MAUDE Adverse Event Report: NUVASIVE, INC. NVM5; NEUROPHYSIOLOGIC MONITORING SYSTEM

NUVASIVE, INC. NVM5; NEUROPHYSIOLOGIC MONITORING SYSTEM
Model Number NVM5MULTIEVAL
Medical Device Problem Codes Communication or Transmission Problem (2896); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 07/08/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient had burns post surgery using nvm5 electrodes.
 
Additional Manufacturer Narrative
The device has not returned for evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
The investigation revealed a reported event of a patient with burns post-surgery using nvm5 electrodes.It was reported that when removing the drapes, severe burns were noted on the patient's legs in conjunction with the dual needle electrodes.This event occurred during a case performed on (b)(6) 2025 with (b)(6) that was scheduled as a l3-4 prome lateral.Once the lateral was complete, the nvm5 was unplugged and removed from the room, and he used another vendor for the screws.It was after the completion of the case that they noticed the patient had burn marks.Photos of the burns on the posterior quad and calf were provided to confirm the presence of burns.The nvm5 system and emg harness/electrodes were received in memphis, where it was noticed that the cu had damaged antenna and the unit failed test for emg +300.0hv.Which indicated the system cannot provide enough power to stim at 300v.The root cause is unknown.The at2 test was stopped after this failure was identified, so the remaining failure modes could not be confirmed.The nvm5 hotline error message popped up on both drives during lpac.The system was then shipped to san diego for additional evaluation.The san diego team visually confirmed that the needles on the dual needle electrodes were either missing or deformed, potentially due to thermal damage.The case logs were retrieved and summarized below: software nvm5 logs review summary for case on (b)(6) 2025.System: cu sn: (b)(6), software version: version: 2.7.2.1.Patient module: version = version3, serial number = (b)(6), dsp = 9.54 - (b)(6) 2016, fpga = e302 - (b)(6) 2014, accessoryprocessor = r108.At the beginning of the case there were 2 power supply errors for high voltage stim: first error cleared after pm reconnect and power cycle of the pm.There is no indication in the logs about timeline of clearing second error.System performed successful impedance test following second power supply error.There were multiple attempts to perform twitch test stimulation between 10:25am ¿ 10:42am.There were no good cmap responses detected during these stimulations, a few runs were noisy or had stim artifact detected.A few xlif stimulations are recorded between 11:09am ¿ 11:37am.A lot of noise and esu activity detected between 11:09am ¿ 12:26am.Note: if there is another monitoring system used for stimulation on the patient or the electrocautery system is used on the patient, nvm5 would detect it as esu activity.There were additional 6 power supply errors detected between 12:10-12:21pm.Please note these errors were reported simultaneously with esu activity.One low voltage power supply error reported at 12:10pm.System was shutdown at 12:26pm in summary, the case lasted 2hrs and 10mins.At the beginning, system had 2 power supply errors for high stim voltage.System successfully performed impedance test, twitch test and xlif stimulations.Second half of the case had a lot of noise and esu activities, with a few power supply errors reported from the pm.A few days after the logs were collected, the nvm5 system deteriorated, where the cu3 failed to power on, and the pm3 could no longer establish a connection with either the cu3 or the at2.As a result, the remaining failure modes could not be verified with additional at2 testing.If the nvm5 was unplugged and removed from the room, while the electrodes remained attached to the patient, they would not have been grounded through the nvm5 system, potentially allowing current from any esu in use to pass through the electrodes.The burn sites were associated with recording channels that are not connected to a high-voltage power source.Design reviews were completed.All the recording channels are directly connected to the di board without touching the stim board, which is the only board that has higher voltage.The maximum emg voltage is 300v.The required creepage for active voltage 320v is 5mm.The current design has better creepage to prevent electrical failure and prevent the voltage from the stim side going to the recording side.Based on the available information, it is unlikely that the power source from nvm5 pm3 can generate the amount of energy to heat the needle electrodes that caused the burn to the patient.However, the root cause of the burn remains unknown.Design, labeling, manufacturing, servicing, risk, and trend reviews have been completed with no new deficiencies, discrepancies, or adverse trends identified.Complaint monitoring will continue, and additional action will be taken in the event that a new adverse trend is identified.No additional action is planned at this time.
 
Event or Problem Description
After the procedure the needles were noted to have left burn marks on the patient.

Brand Name
NVM5
Common Device Name
NEUROPHYSIOLOGIC MONITORING SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
GLOBUS MEDICAL, INC.
2560 general armistead avenue
audubon PA 19403
Manufacturer Contact
daniel paul
2560 general armistead avenue
audubon, PA 19403
6109301800
MDR Report Key22882788
Report Number2031966-2025-00107
Device Sequence Number18542895
Product Code PDQ
UDI-Device Identifier00887517973405
UDI-Public00887517973405
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K143579
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNVM5MULTIEVAL
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2025
Supplement Date Received by Manufacturer07/28/2025
Initial Report FDA Received Date08/25/2025
Supplement Report FDA Received Date04/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale